Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 34, NWS Charleston, WV

June 2, 2000Athens County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 2, 2000, 4:56 PM EDT for Athens County, Ohio. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 4:56 PM EDT (20:56 UTC)
Expired
Jun 2, 2000, 5:30 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Athens County, OH

The radar

The Charleston,WV radar (KRLX), 117 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:25 PM EDTHail 0.75The Plains, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 022056
SVRCRW
OHC009-022130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
456 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATHENS COUNTY IN OHIO...

* UNTIL 530 PM EDT...

* AT 450 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES WEST OF CHAUNCEY...OR ABOUT 4 MILES WEST OF
  NELSONVILLE...MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE...TRIMBLE...THE
  PLAINS...JACKSONVILLE AND AMESVILLE.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHSER SERVICE BY
CALLING TOLL FREE...877-633-6772.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 2, 3:30 PM EDT, 1 hour 26 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-020730-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT FRI JUN 2 2000

COLD FRONT LOCATED JUST WEST OF CWA AT 3 PM...PROJECTED TO BE NEAR
OHIO RIVER 6 PM...CKB TO CRW LINE AROUND 7 PM...NORTHEASTERN
MOUNTAINS NEAR 8 PM.  WITH SHOWERS AND THUNDERSTORMS REMAINING CLOSE
TO FRONT AT THIS TIME WILL WORD FORECAST AS SHOWERS AND
THUNDERSTORMS EARLY THIS EVENING THEN BECOMING PARTLY CLOUDY.
CURRENT STORMS TO OUR NORTH SEE TO BE REMAINING IN INTENSITY BUT
SOUTHERN END OF LINE NOT KEEPING THE SAME INTENSITY.  AS SUGGESTED
THIS MORNING MOST ACTION WILL REMAIN IN THE NORTH...BUT SOME STORMS
THOUGH THE CWA MAY HAVE BRIEF STRONG WINDS.

HIGH PRESSURE BUILDS INTO REGION SATURDAY AND SUNDAY.  LOW PRESSURE
FORMS TO OUR SOUTHWEST AS FRONT LAYS ACROSS SOUTHEASTERN STATES.
SYSTEM LOOKS LIKE IT WILL STAY FAR ENOUGH TO OUR SOUTH THROUGH THE
WEEKEND AND WILL DELAY CHANCE SHOWERS UNTIL LATE SUNDAY NIGHT.
SYSTEM REMAINS PESKY AND CHANCE SHOWERS CONTINUES THROUGH MONDAY
INTO EARLY TUESDAY.

WILL GO SOMEWHAT WARMER ON MOS TEMPS THROUGH EARLY PERIOD.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FRIDAY FOR
OHZ066>067...OHZ075>076...OHZ084.

.END/JAS

In the hours before

Special weather statement, Jun 2, 12:25 PM EDT, 4 hours 31 minutes before
OHZ066-067-075-076-083>087-WVZ009>011-019-020-030>032-040-021730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1225 PM EDT FRI JUN 2 2000

A GUSTY THUNDERSTORM MAY FORM IN THE HEAT AND HUMIDITY.

A COLD FRONT...MOVING EAST...THROUGH OHIO...WILL HELP FORM THE
THUNDERSTORMS DURING THE AFTERNOON HEAT AND HUMIDITY.  THESE BRIEF
STORMS WILL BE MOVING EAST AROUND 35 TO 40 MPH.  THUS...THE MID OHIO
VALLEY AROUND ATHENS...MARIETTA AND PARKERSBURG COULD SEE THUNDERSTORMS
BY THE 3 TO 5 O'CLOCK INTERVAL.

FOLKS FURTHER EAST AND SOUTH...SAY AROUND POMEROY AND GALLIPOLIS IN
SOUTHEAST OHIO...PLUS NEAR CLARKSBURG AND WESTON IN NORTH CENTRAL
WEST VIRGINIA...MAY SEE THESE THUNDERSTORMS DURING THE LATE
AFTERNOON OR EARLY EVENING.

INCREASE YOUR WEATHER AWARENESS.  MONITOR THE WESTERN HORIZON IF
YOU PLAN TO BE OUTDOORS.  GUSTY WINDS ARE MORE LIKELY THAN SIGNIFICANT
HAIL...WITH A FEW OF THE STRONGER TH<UNDERSTORMS.

.END / KTB
Special weather statement, Jun 2, 1:46 PM EDT, 3 hours 10 minutes before
KYZ101>103-OHZ083-085>087-WVZ006>011-017-019-021930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
146 PM EDT FRI JUN 2 2000

GUSTY THUNDERSTORM MAY FORM IN THE HEAT AND HUMIDITY.

A COLD FRONT...MOVING EAST...THROUGH OHIO AND SOUTHERN INDIANA...
WILL HELP FORM THE THUNDERSTORMS IN THE AFTERNOON HEAT AND
HUMIDITY.

THESE BRIEF STORMS WILL BE MOVING EAST AROUND 35 TO 40 MPH.
THUS...FOLKS AROUND SUCH MAJOR OHIO RIVER COMMUNITIES AS
MARIETTA...PARKERSBURG...POMEROY...GALLIPOLIS...HUNTINGTON...ASHLAND
...IRONTON...AND GREENUP...SHOULD BE ON THE LOOKOUT FOR
THE POSSIBILITY OF GUSTY THUNDERSTORMS DURING THE LATE AFTERNOON OR
EARLY EVENING...SAY BETWEEN 4 AND 8 O'CLOCK.  RECREATIONAL BOATERS
ON THE OHIO RIVER SHOULD BE READY TO GET OFF THE RIVER QUICKLY.

INCREASE YOUR WEATHER AWARENESS NOW.  MONITOR THE WESTERN HORIZON IF
YOU PLAN TO BE OUTDOORS.  GUSTY WINDS ARE MORE LIKELY THAN
SIGNIFICANT HAIL...WITH A FEW OF THE STRONGER THUNDERSTORMS.

.END / KTB

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.